North Dakota, 2010

High Wind in North Dakota, May 4, 2010

May 4, 2010 · NWS BIS · 14 events in 11 counties and zones

A surface cold front pushing east across the local area brought strong wind gusts of 60 to 70 mph to much of southwestern North Dakota during the morning and afternoon hours of Tuesday, May 4th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface cold front pushing east across the local area brought strong wind gusts of 60 to 70 mph to much of southwestern North Dakota during the morning and afternoon hours of Tuesday, May 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 4, 1:40 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 4, 1:40 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT TUE MAY 4 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
I HAVE MOVED THE HIGH WIND WARNING UP TO 08Z OR 3 AM CDT ACROSS
THE SOUTHWEST AND SOUTH CENTRAL. HAVE BEEN WATCHING STRONG WIND
GUSTS WITH THE FRONTAL PASSAGE ACROSS EASTERN MONTANA AND EXPECT
THE SAME ACROSS SOUTHWEST NORTH DAKOTA. MODEL SOUNDING PROFILES AT
DICKINSON SUGGEST 65 TO 70 MPH WINDS AT THE TOP OF THE MIXED LAYER
THIS AFTERNOON. SO THERE WILL BE 1 TO 2 HOURS OF STRONG WINDS
ASSOCIATED WITH ISALLOBARIC/FRONTAL PUSH...THIS WILL BE FOLLOWED
BY SEVERAL HOURS OF SUB WARNING CRITERIA WINDS...THEN STRONG WINDS
EXPECTED TO PICK UP AGAIN IN THE LATE MORNING AND AFTERNOON.
WEAKENING ISALLOBARIC TENDENCY AND GRADIENT WINDS SUGGEST THE HIGH
WIND CRITERIA WILL NOT REACH JAMESTOWN...MINOT...AND WILLISTON.
WILL GO WITH A WIND ADVISORY AT JAMES RIVER VALLEY...DROPPING THE
WATCH. ALL MODELS SUGGEST H850 TEMPS WILL BE COOL ENOUGH FOR AT
LEAST A MIX OF RAIN AND SNOW MOST AREAS BY WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME WILL NOT MENTION SNOW AMOUNTS.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
THE MODELS ARE IN FAIR AGREEMENT...GENERALLY KEEPING TEMPERATURES
BELOW NORMAL WITH THE UPPER LEVEL JET SOUTH OF THE FORECAST
AREA...AND KEEPING A SLIGHT CHANCE OF PRECIPITATION OFF AND ON
THROUGH THE PERIOD.

.AVIATION...A COLD FRONT NOW IN WESTERN NORTH DAKOTA WILL MOVE
ACROSS THE STATE THIS MORNING.  STRONG GUSTY WINDS WILL OCCUR WITH
THE FRONT...THEN SUBSIDE.  THE WINDS WILL INCREASE AGAIN AS A
SURFACE LOW MOVES INTO THE PLAINS LATER THIS MORNING...WITH GUSTS TO
AROUND 55 MPH LIKELY ALONG AND SOUTH OF INTERSTATE 94...GUSTING UP
TO 45 MPH ALONG THE CANADIAN BORDER. SHOWERS BEHIND THE FRONT WILL
LIKELY CAUSE REDUCED VISIBILITIES AND CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ017>020-031>035-040>046.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ034-035-041-042-044>046.

WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR NDZ001>003-009>011-
021.

WIND ADVISORY FROM 9 AM THIS MORNING TO 7 AM CDT WEDNESDAY FOR
NDZ004-005-012-013-022-023-025-036-037-047-048-050-051.

&&

WAA/TSW/BN
Hazardous weather outlook, May 3, 5:58 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT MON MAY 3 2010

NDZ034-035-041-042-044>046-041100-
MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
658 PM CDT MON MAY 3 2010 /558 PM MDT MON MAY 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT TUESDAY AND TUESDAY EVENING. A
RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>020-031>033-040-043-041100-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
BOWMAN-
658 PM CDT MON MAY 3 2010 /558 PM MDT MON MAY 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT TUESDAY AND TUESDAY EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-021>023-025-041100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-
658 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT TUESDAY AND TUESDAY EVENING. SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ036-037-047-048-050-051-041100-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
658 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT. SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Adams

When
May 4, 3:12 AM CST to 3:22 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Measured wind gust from the Hettinger Automated Surface Observing System site.

High Wind, Slope

When
May 4, 1:30 PM CST to 1:45 PM CST
Where
Slope forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Measured wind gust from the Sand Creek Remote Automated Weather Station.

High Wind, Sioux

When
May 4, 1:30 PM CST to 6:30 PM CST
Where
Sioux forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Sustained winds around 40 mph with gusts up to 59 mph were measured at the Remote Automated Weather Station at Tatanka Prairie.

High Wind, Billings

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Estimated wind gusts near 60 mph occurred across Billings County.

High Wind, Hettinger

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Estimated wind gusts near 60 mph occurred across Hettinger County.

High Wind, Grant

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Estimated wind gusts near 60 mph occurred across Grant County.

High Wind, McKenzie

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
McKenzie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Estimated wind gusts near 60 mph occurred across McKenzie County.

High Wind, Dunn

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
Dunn forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Estimated wind gusts near 60 mph occurred across Dunn County.

High Wind, Golden Valley

When
May 4, 3:25 PM CST to 3:40 PM CST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Measured wind gust from the Beach Automated Weather Observing System site.

High Wind, Golden Valley

When
May 4, 3:37 PM CST to 3:51 PM CST
Where
Golden Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Law Enforcement
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Measured wind gust at the Interstate 94 weigh station near Beach.

High Wind, Stark

When
May 4, 3:44 PM CST to 3:56 PM CST
Where
Stark forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Measured wind gust from the Dickinson Automated Surface Observing System site.

High Wind, Bowman

When
May 4, 3:45 PM CST to 4:00 PM CST
Where
Bowman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Measured wind gust from the Bowman Road Weather Information System (RWIS) site. Sustained winds measured up to 51 mph at the same time.

High Wind, Bowman

When
May 4, 3:55 PM CST to 4:06 PM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Measured wind gust from the Bowman Automated Weather Observing System site.

High Wind, Adams

When
May 4, 4:53 PM CST to 5:04 PM CST
Where
Adams forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Measured wind gust from the Hettinger Automated Surface Observing System site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224670, 224671, 224679, 224678, 224680, 224681, 224682, 224683, 224676, 224673, 224674, 224677, 224672, 224675.